Baclofen intoxication: A "fun drug" causing deep coma and nonconvulsive status epilepticus-a case report and review of the literature

Guido F. Weißhaar, Marc Hoemberg, Katja Bender, Ursula Bangen, Peter Herkenrath, Frank Eifinger, Markus Rothschild, Bernhard Roth, André Oberthuer

Research output: Contribution to journalReview articlepeer-review

45 Scopus citations

Abstract

The number of reports on baclofen intoxication has increased in recent years. We report a 15-year-old boy who was referred in a state of deep coma (Glasgow Coma Scale03). On clinical examination, he showed sinus bradycardia with normal blood pressure. On admission to the hospital, he presented intermittent short episodes of generalized tonic-clonic seizures. While results of imaging procedures and initial toxicological screening (including standard HPLC analysis and urine test) were negative, a nonconvulsive status epilepticus was diagnosed by electroencephalography (EEG). Identification of baclofen as causative agent was possible after the boy's father reported abusive baclofen intake. Subsequent toxicological target analysis of blood and urine samples confirmed the excessive intake of baclofen and showed a typical elimination pattern with a secondary release. Following 112 h of mechanical ventilation, the boy rapidly regained consciousness and recovered normal neurological behavior. Conclusions: The present case demonstrates the importance of considering baclofen overdosage in cases of severe coma in combination with an abnormal EEG pattern and sinus bradycardia with normal blood pressure levels, in particular as the substance is popular in internet reports promoting baclofen as a rather harmless "fun drug." Furthermore, it underlines the difficulty to identify baclofen as a causative agent without anamnestic information. Nevertheless, by reviewing existing literature on oral baclofen overdosage, it is possible to picture a nearly specific pattern of clinical symptoms in baclofen intoxication.

Original languageEnglish
Pages (from-to)1541-1547
Number of pages7
JournalEuropean Journal of Pediatrics
Volume171
Issue number10
DOIs
StatePublished - Oct 2012
Externally publishedYes

Keywords

  • Coma . Drug abuse . Baclofen . Nonconvulsive status epilepticus . Sinus bradycardia

Fingerprint

Dive into the research topics of 'Baclofen intoxication: A "fun drug" causing deep coma and nonconvulsive status epilepticus-a case report and review of the literature'. Together they form a unique fingerprint.

Cite this